Puerto Rico, 2025

Rip Current in Puerto Rico, March 8, 2025

March 8, 2025 · NWS SJU · 1 event in 1 county or zone

A long-period northwesterly swell spread across the Atlantic from early Saturday morning through Sunday. S.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A long-period northwesterly swell spread across the Atlantic from early Saturday morning through Sunday. Large breaking waves of 8 to 12 feet impacted the coastal areas from Rincon and Aguada through the northern coastline of Puerto Rico to Fajardo, as well|as Culebra and the north U.S. Virgin Islands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 8, 4:49 AM AST, 9 hours 54 minutes earlier.

Area forecast discussion, Mar 8, 4:49 AM AST, 9 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
449 AM AST Sat Mar 8 2025

.SYNOPSIS...

Expect a mix of sunshine and scattered showers throughout the
morning, mainly across northern and eastern Puerto Rico and the
smaller islands, followed by afternoon showers over southwestern
Puerto Rico. A long-period northerly swell will create hazardous
seas and coastal conditions today. High Rip Current Statements,
Small Craft Advisories, and High Surf Advisories are in effect.

&&

.SHORT TERM...Today through Monday...

Overnight, calm weather prevailed across Puerto Rico and the U.S.
Virgin Islands, with mostly clear skies and isolated showers over
northwestern Puerto Rico, Culebra, Vieques, and Saint Thomas.
Coastal and urban areas saw temperatures in the 70s, while
mountainous and rural areas remained in the 60s. Winds were light
from the northeast.

Today, winds will continue from the northeast, shifting easterly on
Sunday. Model guidance indicates drier air and a mid-to-upper-level
ridge, promoting stable weather with reduced rainfall through the
weekend. However, passing morning showers and isolated to scattered
afternoon showers are still expected. The risk of flooding remains
low, particularly in the afternoons.

Early next week, the ridge aloft will weaken as a trough develops
north of the region.

.LONG TERM...Tuesday through Saturday...

The long-term forecast begins with generally fair weather as ridging
aloft dominates the area. Well-below-normal moisture content will
prevail from Tuesday through early Wednesday, with precipitable
water and 500 mb relative humidity values likely dropping below 1.0
inch and 5%, respectively. This will limit shower activity across
the islands, with mostly clear and sunny skies prevailing.

By midweek, some weakening of the mid-level ridge is expected in
response to a deep-layered trough moving north of the forecast area.
Additionally, there is potential for a jet around 200 mb to impact
the region, which could enhance ventilation aloft. A frontal
boundary associated with the trough will approach the region from
the northwest by Thursday, stalling over the northern Caribbean
through Saturday. Winds will weaken and become more variable as a
shear line and col cross the islands on Wednesday. Afterward, winds
will remain mostly from the northeast on Thursday before shifting
more from the southeast on Friday, eventually becoming variable as a
surface-induced low develops northwest of Puerto Rico and moves
eastward through the period.

Meanwhile, moisture will surge beginning Thursday due to convergence
over the area, with patches of moisture pushing in, slowing down,
and interacting with both the frontal boundary and the surface-
induced low. Moisture content, which was previously confined below
750 mb, will extend up to the 500 mb layer. The combination of
increased instability, above-normal moisture levels, and low-level
convergence will result in an uptick in shower and thunderstorm
activity, particularly from Thursday through the end of the forecast
period. As a result, a limited to elevated flooding threat is
expected to return by Thursday of next week, increasing the
potential for urban and small-stream flooding. Isolated flash
flooding and mudslides cannot be ruled out.

Forecast confidence is near normal. Sources of uncertainty include
the positioning of the trough and its associated frontal boundary
relative to the islands, as well as the timing and magnitude of
moisture levels.

&&

.AVIATION...
(06Z TAFs)

VFR conditions will mainly prevail across all TAF sites. VCSH will
affect TJSJ, TISX, and TIST after 08/13Z, and SHRA could affect TJPS
after 08/17Z. Winds will remain from the NE at around 5 to 13 kt
with sea breeze variations.

&&

.MARINE...

A northwesterly swell is beginning to reach the offshore Atlantic
waters, and will deteriorate marine conditions as it spreads across
the local waters today. Small Craft Advisories are in effect through
late tonight for the offshore and nearshore Atlantic waters.
Winds will be east-northeasterly to east during the weekend, as a
cold front north of the local area dissipates.

&&

.BEACH FORECAST...

Model guidance indicates that a long-period northwesterly swell will
reach the Atlantic waters from the morning through the afternoon.
Based on the expected magnitude of this swell, large breaking waves
of 8 to 10 feet could impact coastal areas from Rincon and Aguada,
along the northern coastline of Puerto Rico through Fajardo, as well
as Culebra and northern U.S. Virgin Islands.

This will result in minor beach erosion and hazardous swimming
conditions across northern Puerto Rico, with life-threatening rip
currents affecting the rest of the impacted beaches, including
Culebra and the northern U.S. Virgin Islands. As a result, High Surf
Advisories and Rip Current Statements are in effect. For more
information, please refer to the latest Coastal Hazard Message
(CFWSJU) and Surf Zone Forecast (SRFSJU).

Residents and visitors in affected regions should heed warnings,
avoid swimming in these waters, and stay informed about updates from
local authorities.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for PRZ001-002-005-
     008-010-012.

     High Surf Advisory until 6 PM AST this evening for PRZ001-002-
     005-008.

VI...High Rip Current Risk through late tonight for VIZ001.

AM...Small Craft Advisory until 6 AM AST Sunday for AMZ711-712.

&&

SHORT TERM/AVIATION...MMC
LONG TERM/MARINE/BEACH...CVB
Hazardous weather outlook, Mar 8, 3:43 AM AST, 11 hours before
Hazardous Weather Outlook
National Weather Service San Juan PR
343 AM AST Sat Mar 8 2025

AMZ711>745-PRZ001>013-090745-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
343 AM AST Sat Mar 8 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas, particularly across southwestern PR. There is a
low chance of localized urban and small streams flooding.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
the Atlantic water. Small craft should exercise caution elsewhere
across the local waters.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across western, northern, eastern PR, and
Culebra.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A long-period northerly swell will reach the regional waters this
weekend promoting hazardous seas and life-threatening rip
currents. There is a high potential that this swell could reach
High Surf Advisory criteria resulting in large breaking waves and
minor beach erosion. High Surf Advisory and Small Craft Advisory
were issued. Stay tuned for further updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-090745-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
343 AM AST Sat Mar 8 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
the Atlantic water. Small craft should exercise caution elsewhere
across the local waters.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across western, northern, eastern PR, and
Culebra.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A long-period northerly swell will reach the regional waters this
weekend promoting hazardous seas and life-threatening rip
currents. There is a high potential that this swell could reach
High Surf Advisory criteria resulting in large breaking waves and
minor beach erosion. High Surf Advisory and Small Craft Advisory
were issued. Stay tuned for further updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Mayaguez and Vicinity

When
March 8, 2:43 PM AST to 3:00 PM AST
Where
Mayaguez and Vicinity forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 71-year-old male tourist drowned after being swept away by rip currents at a beach near a hotel on PR-115 in Barrio Caguabo, Anasco.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Mayaguez and Vicinity2025-03-0871MaleUnknownDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231083.